Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Albany, NY

July 4, 2001Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 4, 2001, 4:24 PM EDT for Saratoga County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2001, 4:24 PM EDT (20:24 UTC)
Expired
Jul 4, 2001, 5:15 PM EDT
In force
51 min
Issued by
NWS Albany, NY
Area
Whole counties

County Saratoga County, NY

The radar

The Albany radar (KENX), 60 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 042024
SVRALY

NYC091-042115-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
424 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SARATOGA COUNTY IN EASTERN NEW YORK

* UNTIL 515 PM EDT

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ROUND LAKE...OR ABOUT 5 MILES NORTH OF
  CLIFTON PARK...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALLSTON SPA AND MILTON AT 430 PM EDT
  SARATOGA LAKE AND SARATOGA SPRINGS AT 440 PM EDT
  SCHUYLERVILLE AND NORTHUMBERLAND AT 500 PM EDT
  GANSEVOORT AT 505 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...SLON 4295 7398 4284 7386 4312 7342 4328 7359

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 4, 2:35 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT WED JUL 4 2001

.DISC...

NATURAL FIREWORKS TO BE VIEWED FROM HOME THIS EVENING
MUCH OF CWA. SVR PARAMETERS ALL IN NEAR SVR/MARGINAL
SVR RANGE WITH CAPE RANGING FROM BALLPARK 500 NORTHERN
FRINGE CWA TO RESPECTABLE ALMOST 1500 MID HUDSON VALLEY.
SURFACE DEWPOINTS CREEPING UP ALL DAY LIKELY TO PEAK
IN UPPER 60S ABOUT FRONT TIME OF 23Z-02Z. MID HUDSON
MAY REACH 70 TD.  HELICITY ONLY IN 100-200 RANGE AND
MID LEVEL WINDS LACKING PUNCH...HOWEVER UPPER WINDS
AROUND H250 IN 100KT NEIGHBORHOOD PACKING PLENTY OF
PUNCH IF BROUGHT NEAR SURFACE. WILL ENHANCE THUNDER
WORDING FOR THIS EVENING. FIREWORKS END BY MIDNIGHT.

REST FORECAST RATHER DULL. UPPER LOW MAY SWING TROF
THROUGH FRIDAY WITH SOME CLOUDS ISOLATED --SHRA FAR
NORTH. S/WV CRESTING RIDGE AROUND HUDSON BAY SHARPENS
TROF EASTERN NY/NEW ENGLAND FOR LOW MOISTURE LOW RISK
SHRA SAT AFTN...WITH TROF AXIS ABOUT ON CWA 12Z SUN.
THEN DRY AS MASSIVE H500 HIGH CENTERED IN SOUTHERN
PLAINS TAKES CONTROL.

.ALY...NONE.

WILEY

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:55 PM EDTSevere Thunderstorm WarningALYSaratoga, Washington65 min
Jul 4, 7:01 PM EDTSevere Thunderstorm WarningALYWashington29 min
Jul 4, 7:30 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga60 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.